Welcome to the Virtual MS Center!
You can ask any question you want about Multiple Sclerosis and one of our experts will answer it. Click below to ask your question and the answer will be posted to this page as soon as possible.
Here is My Question:
Hi, I have been taking Tecfidera for 11 months now and have noticed my hair has become really thin! It has become more noticible recently and hair fall has been happening throughout! I have been taking hair vitamins since I started taking Tecfidera as I read that people had experienced this as a side effect so I thought that this might help to combat this! My hair used to be thick and shiny but now has no life to it and gets tangled all the time! When I asked my ms nurse she said that this is not the cause of Tecfidera and I should be grateful. I am grateful but at 33 I do not want to loose all my hair!
Hair thinning is very common in the general population and probably more so in MS patients. The cause is usually not medication with the exception of certain steroids, chemotherapies and Aubagio. Please refer to prior posts on this site about the causes of hair thinning to see if any of these causes apply to you. If this remains a concern after looking into these other possible causes, rest assured that hair thinning as a result of medications usually reverses with continued use the medication after 6-12 months. If this is not the case, you may need to consider an alternative disease modifying therapy.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Director of Hillcrest Neurology
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.